When I put a few minnows in with Julian it looks like they took off a couple scales on his head and his tail is alittle torn. Are there any medications I can add that will help him him regrow his tail and scales faster?
Melafix is a good med to help with regeneration and is the first line of defense to help combat finrot which is always a possibility when a fin has been damaged. Be sure to watch for any signs of transparency or thinning of the webbing in the fin, it is the start of finrot and needs to be dealt with immediately. A good fish vitamin formula is also a good help for regeneration of tissue and scales. Other than that a good diet of protein foods like bloodworms instead of pellets for a while is preferable. (the freeze dried are fine)
If that is the case be sure the temperature in the tank stays above 82 so the Melafix has the best conditions to work in. He is going to need really clean and warm water with the Melafix. If you could manage a quarantine tank for him it would save the amount of medication you need to use. Otherwise the big tank will work, just costs more.
Please keep us informed of his progress.
I will be picking up a tank heater in about 7hours or at 8AM in the morning. I have a tank heater but everytime my dad has gone back to the house (we just moved into an apt) he never picks it up and it's too far away for me to go to without a bus and I don't have a car.
Well his tail is really worse than yestorday and he is white under the gills. My house was warm all the time but this apt is in the 60's and I know this is horrible for the little guy. I feel bad for not getting a heater sooner, but I hope he will live long enough for me to go to petsmart tomorrow.....I wish I had a car.
his fins are so much worse than the other night, I have looked at some other sites and they say melafix isn't for extreme cases of fin rot....I have some jungle finrot medicine but can I mix them? or should I do a water change...and how much water should I change.
Melafix is just a herbal remedy and should not have a harmful reaction with any other medications. You can do a 25% water change and quit the Melafix and use the Jungle Labs medication if you want to. Or it will hurt nothing to use them together. I have done it either way and the Melafix did not hurt anything.
I am sorry he is having such a bad time. If it is going so fast, it could have gotten bacterial. He may need an antibiotic like a Sulfa. Give it some consideration.
I'm really very sorry to hear about this trouble for your little guy. I hope you manage to get that fixed up. It can be pretty awful and it's sometimes hard to diagnose such a small animal. I don't know if it will help but fish tanks are really like a whole artificial environment, you'd have to be monitoring one with a chart on a twice daily basis to keep up with everything.
well he still getting progressively worse. his tail just keeps decaying. I have added melafix, and antifungus/finrot medicine, the temp is at a steady 82. his stomach looks nice and full, but it looks like he has some sort of bump on his back now. It is the size of a large pimple or mosquito bit, but it's not really discolored, just alittle paler than the rest of his scales. is this a tumor? or some kind bacteria?
Hard to tell without a picture, but don't despair about the fins. They grow back slow and it does take a while for the medication to start working. The average is 4 days of a cycle of medications. Until then you will not notice much difference. I am so sorry he is a cause of such worry to you. It is so hard to have them ill and not be able to help them and not know what to do to make them feel better. If it is any consolation to you, he is not suffering or he would not eat for you. He probably does not even realize that he is ill. Just keep up the clean water and medications and warmth. It is all you can really do unless it is bacterial finrot and then he will need an antibiotic. That is a rather drastic step though. If you decide you need one I recommend a Sulfa type as they work on finrot and do not affect the biological filter. Some antibiotics will wipe out your bacteria on your filter.